Why does my head feel stuffy at night? It causes me to yawn uncontrollably, and makes my eyes water.
I am a 28 year old female - non-smoker with no kids. I have seasonal allergies. The most acute symptom is inflammation of my nasal passages. It flares up when there is a change of weather, such as a storm on the horizon, or a cold front. I do not take medication, because even non-drowsy types of allergy medications make me sleepy, and Benadryl gives me a crazy feeling. What can I do to decrease my nasal inflammation? I believe it is the reason for my stuffy nose at night - which also leads to yawning and my eyes watering. I do not want to take drugs. I hope there is some other way of controlling my symptoms! It interferes with my work and personal life, since I work late and the symptoms start around 6 pm.
I am sorry to hear that these symptoms have been so bothersome to you for so long and that they are still not under good control. It certainly does sound like what is going on is allergic rhinitis (nasal allergies) maybe with also allergic conjunctivitis (eye allergies). I suggest talking to your primary care doctor to confirm this diagnosis. For the treatment of allergic rhinitis, one very effective non-medication treatment for the symptoms is nasal washes. This is done with a slightly warm saline solution which flushes out mucus and leads to much improved congestion. Several commercially available systems for nasal irrigation are available over the counter in your local pharmacy. Other than this, however, unfortunately there are no other effective non medication approaches, except for avoiding the allergens that cause the symptoms. So, for example, if you are allergic to dust mites, getting a mattress cover to protect yourself will help. There are many effective, safe, and cheap medications that can help. These include antihistamines; although some of these have made you drowsy, it is likely that you can find one that does not if you simply try a few. Singular (montelukast) would be another nondrowsy option. Finally, nasal steroid sprays are extremely effective and safe. Talk to your primary care doctor about these options.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.